Alert archive / Colorado / Special Weather Statements in 2009

Special Weather Statement, NWS Denver/Boulder, CO

July 16, 2009Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jul 16, 2009, 1:08 AM MDT for Sedgwick County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2009, 1:08 AM MDT (07:08 UTC)
Expired
Jul 16, 2009, 1:45 AM MDT
In force
37 min
Issued by
NWS Denver/Boulder, CO

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 162 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
2709 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 160708
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 AM MDT THU JUL 16 2009

COZ050-051-160745-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
108 AM MDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHEASTERN SEDGWICK COUNTY
  NORTHEASTERN PHILLIPS COUNTY

AT 108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 4 MILES EAST OF SIXTEEN-MILE
CORNER...OR 15 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE
CORNER AND AMHERST.

LAT...LON 4085 10224 4084 10205 4067 10206 4067 10225
TIME...MOT...LOC 0708Z 281DEG 14KT 4077 10215

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:50 PM MDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jul 15, 2:50 PM MDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT WED JUL 15 2009

.SHORT TERM...FOR TONIGHT...BEST CHANCE FOR THUNDERSTORMS WILL
CONTINUE TO BE ALONG THE PALMER DIVIDE.  THIS AREA STILL UNDER THE
INFLUENCE OF AN EXITING UPPER LEVEL JET...WITH SOME LOW LEVEL
CONVERGENCE ASSOCIATED WITH A STATIONARY FRONTAL BOUNDARY ALONG THE
PALMER DIVIDE.  LAPS SFC BASED CAPES GENERALLY RANGE FROM 1400-2200
J/KG THIS AFTN.  THE GREATEST POTENTIAL WILL BE OVER ELBERT...
WASHINGTON AND LINCOLN COUNTIES.  FURTHER NORTH...DOWNSLOPE ALONG
THE FOOTHILLS OF LARIMER COUNTY COULD NEGATE THE CHC OF TSTMS THERE
BUT WILL STICK WITH ISOLD POPS THRU THIS EVENING...WITH SCT POPS
SOUTH AND EAST OF DENVER.  THE UPPER RIDGE WILL BE PARKED OVER THE
FOUR CORNERS AREA ON THURSDAY WITH A NORTHWESTERLY FLOW OVER CO.  A
FRONTAL BOUNDARY IS PROGGED TO PUSH THROUGH THE CWFA AROUND
18Z...BUT SOME DRIER AIR IN ITS WAKE.  LITTLE IF ANY EFFECT ON AFTN
TEMPERATURES EITHER.  MID LEVEL SUBSIDIENCE ASSOCIATED WITH THE
RIDGE MAY NEGATE DEEP CONVECTION IN THE AFTN.  BEST CHC OF STORMS WL
BE OVER ERN AND SRN SECTIONS LATE IN THE DAY. AS A RESULT...WL HOLD
OFF ON POPS ALTOGETHER UNTIL THE EVENING HOURS.

.LONG TERM...UPPER LEVEL RIDGE WILL BE CENTERED OVER THE WESTERN
U.S. THROUGH OUT THE EXTENDED PERIOD. FOR MOST OF THE TIME...THE
RIDGE AXIS WILL BE OVER UTAH AND ARIZONA. THIS WILL RESULT IN A
NORTHWESTERLY FLOW ALOFT OVER COLORADO. AIRMASS WILL BE DRY THURSDAY
EVENING THROUGH FRIDAY NIGHT WITH THE BEST MOISTURE OVER FAR EASTERN
COLORADO. WILL HAVE LOW POPS 5-30 POPS OVER THE AREA DURING THIS
TIME WITH THE HIGHEST POPS OUT EAST. MODELS INDICATE SOUTHEAST WINDS
AND A SURGE OF MOISTURE SATURDAY THAT MAKE IT TO THE FOOTHILLS. HAVE
POPS IN THE 20-30 RANGE ACROSS THE FRONT RANGE AND EASTERN PLAINS
FOR THE INCREASED MOISTURE.

FROM SUNDAY THROUGH WEDNESDAY...MODELS SHOW A DIRTY NORTHWEST FLOW
AT TIMES OVER THE AREA. TOO DIFFICULT TO TELL WHICH DAYS WILL HAVE
THE INCREASED THUNDERSTORM ACTIVITY AND WHICH ONES WILL BE QUITE.
WILL GO WITH CLIMATOLOGICAL 20 POPS FOR THIS TIME FRAME. A WEAK
SURGE FROM THE NORTH AND INCREASED LOW LEVEL MOISTURE WILL BRING
SLIGHTLY COOLER TEMPERATURES MONDAY AND TUESDAY. SUNDAY LOOKS TO BE
THE WARMEST DAY WITH HIGHS NEAR 90 DEGREES.

&&

.AVIATION...VFR CONDITIONS EXPECTED THROUGH THE PERIOD.  THE BEST
CHC OF TSTMS WILL BE SOUTH OF THE AIRPORT NEAR THE PALMER DIVIDE BUT
CANNOT RULE IT OUT ALTOGETHER FOR D.I.A. WITH DEWPOINTS STILL IN THE
MID 50S.  ISOLD TSTMS WITH STRONG WINDS THE PRIMARY THREAT ALNG WITH
SMALL HAIL AND BRIEF MODERATE TO HEAVY RAIN.  COULD SEE MVFR
CONDITONS DEVELOP WITH ANY STORMS.  OTHERWISE WINDS SHUD BE MAINLY
DRAINAGE THROUGH 12Z THEN POSSIBLY TRANSITION TO WNWLY THURSDAY
MORNING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, Jul 15, 10:30 AM MDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT WED JUL 15 2009

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1030 AM MDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY OVER
ELBERT...LINCOLN AND WASHINGTON COUNTIES LATE THIS AFTERNOON AND
EVENING.  LARGE HAIL UP TO ONE INCH IN DIAMETER...DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS.
AN ISOLATED TORNADO IS ALSO POSSIBLE.

IN THE HIGH COUNTRY AND ACROSS THE REST OF THE PLAINS...ISOLATED
THUNDERSTORMS ARE EXPECTED BUT SEVERE WEATHER IS NOT ANTICIPATED.
THE STRONGER STORMS HOWEVER COULD STILL PRODUCE SOME SMALL HAIL AND
WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE OVER THE
PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COOPER/MEIER

In the hours before

Special weather statement, Jul 16, 1:08 AM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 AM MDT THU JUL 16 2009

COZ050-051-160745-
SEDGWICK COUNTY CO-PHILLIPS COUNTY CO-
108 AM MDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  SOUTHEASTERN SEDGWICK COUNTY
  NORTHEASTERN PHILLIPS COUNTY

AT 108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 4 MILES EAST OF SIXTEEN-MILE
CORNER...OR 15 MILES NORTHEAST OF HOLYOKE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO SIXTEEN-MILE
CORNER AND AMHERST.

LAT...LON 4085 10224 4084 10205 4067 10206 4067 10225
TIME...MOT...LOC 0708Z 281DEG 14KT 4077 10215

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:27 PM MDTSpecial Weather StatementBOUWashington48 min
Jul 16, 1:27 AM MDTSpecial Weather StatementBOUSedgwick33 min

Nearby

Special Weather Statements in Colorado, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.